| March 9
March 9 Unexpected serious side effects arose in
a huge study of a Merck & Co long-acting niacin drug
aimed at raising good HDL cholesterol, according to data
released on Saturday, possibly adding a final nail to the coffin
of niacin therapy for heart patients.
Merck has already given up on the drug that combines
extended-release niacin with an experimental agent called
laropiprant, designed to prevent the uncomfortable facial
flushing associated with niacin.
When it was announced that the drug called Tredaptive had
failed to show benefit in preventing heart attacks, strokes,
death and other complications in heart patients also taking
statins to lower bad LDL cholesterol, Merck said it would not
seek U.S. approval and stop selling it in the dozens of other
countries where it was already available.
A European medical journal last week said the drug caused
concerning muscle weakness, especially in Asian patients.
But the final results presented on Saturday at the American
College of Cardiology scientific meeting in San Francisco
painted an even more troubling picture of the medicine.
Researchers found patients taking the Merck drug had
significantly higher rates of bleeding - 2.5 percent vs 1.9
percent - and infections - 8.0 percent vs 6.6 percent - that
they called unexpected.
Significantly higher numbers of patients taking Tredaptive
also experienced serious health problems that researchers called
known side effects of niacin. Those included new onset diabetes
- 9.1 percent vs 7.3 percent - diabetic complications - 11.1
percent vs 7.5 percent - and gastrointestinal problems - 4.8
percent vs 3.8 percent.
Niacin, a form of vitamin B, has been used for many years in
the belief that its HDL raising powers would help prevent heart
attacks and strokes.
Professor Jane Armitage, who led the study called
HPS2-Thrive, called the findings disappointing.
"Still," she said, "finding out a drug is not helping people
is just as important as finding that it has benefits."
The trial was not designed to show whether the adverse side
effects were caused by the niacin or the anti-flushing drug. But
Armitage, a professor at the University of Oxford, said the
results were consistent with an earlier failed niacin study that
did not include laropiprant and that many of the side effects
are known to be associated with niacin.
"We now know that its adverse side effects outweigh the
benefits when used with current treatments," she said.